Kansas, 2010

Flooding and Hail in Kansas, May 27, 2010

May 27, 2010 · NWS ICT · 4 events in 3 counties and zones

Scattered strong thunderstorms affected portions of south-central and southeast Kansas during the afternoon hours on the 27th. The thunderstorms were slow movers, producing very heavy rainfall rates upwards of 1 to 2 inches per hour at times.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Scattered strong thunderstorms affected portions of south-central and southeast Kansas during the afternoon hours on the 27th. The thunderstorms were slow movers, producing very heavy rainfall rates upwards of 1 to 2 inches per hour at times. Consequently, localized flooding occurred across mainly eastern portions of Sedgwick county, northeast portions of Sumner county and far western portions of Butler county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 27, 12:25 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, May 27, 12:25 PM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
125 PM CDT THU MAY 27 2010

.UPDATE...
ISOLATED TO WIDELY SCATTERED PULSE TYPE STORMS EXPECTED ACROSS
MUCH OF THE AREA UNTIL EARLY EVENING. RELATIVELY WEAK FLOW ALOFT
AND MODERATE INSTABILITY WILL PREVAIL ACROSS THE AREA...AHEAD OF
A REMNANT MCV MOVING INTO NORTH CENTRAL KANSAS. THE MAIN RISKS
FROM THE CONVECTION WILL BE LOCALLY HEAVY RAINFALL FROM THE SLOW
SOUTHWARD MOVEMENT...WITH LOCALIZED DOWN-BURST WINDS ALSO
POSSIBLE FROM COLLAPSE OF ANY TALLER/HIGH REFLECTIVELY STORMS.
WHILE MAINLY IN THE STRONG/SPS REALM...CANNOT RULE OUT A ROGUE
MARGINALLY SEVERE STORM.

KED

&&

.PREV DISCUSSION... /ISSUED 1227 PM CDT THU MAY 27 2010/

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
VFR CONDITIONS EXPECTED TO PREVAIL THRU THE FORECAST VALID PERIOD.
ISOLATED TO WIDELY SCATTERED CONVECTION WILL AFFECT PORTIONS OF
THE AREA UNTIL EARLY EVENING...MAINLY ALONG/EAST OF A KSLN-KICT-
KWDG LINE. WEAK WINDS ALOFT COMBINED WITH MODERATE INSTABILITY
WILL RESULT IN PULSE TYPE STRONG STORMS CAPABLE OF LOCALIZED DOWN-
BURST WIND GUSTS TO 45KTS AND SMALL HAIL. HOWEVER DUE TO THE
RELATIVELY SMALL AREAL COVERAGE AND SHORT DURATION WILL OMIT FROM
TAFS OTHER THAN MENTION OF CB. LIGHT WINDS EXPECTED THRU THE
FORECAST AWAY FROM ANY CONVECTION WITH RIDGE AT THE SURFACE AND
ALOFT ACROSS THE AREA.

KED

PREV DISCUSSION... /ISSUED 645 AM CDT THU MAY 27 2010/

AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
EXCEPT MVFR VSBYS AT KCNU (4-5SM BR) TIL ~27/15Z...ALL 5 TERMINALS
TO REMAIN IN VFR STATUS THROUGHOUT THE DAY AND EVENING AS A STRONG
RIDGE OF HIGH PRESSURE CONTINUES TO AMPLIFY. A FEW STRATUS ~1,500FT
ARE POSSIBLE OVER KCNU BUT CLOUD HEIGHTS WILL CERTAINLY INCREASE AS
THE MORNING PROGRESSES.

PREV DISCUSSION... /ISSUED 315 AM CDT THU MAY 27 2010/

DISCUSSION...

THE MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE CONVECTION
CHANCES TODAY AND THE TIMING OF WHEN THE NEXT FRONT MOVES THROUGH
THE AREA.

TODAY:
LATEST SURFACE ANALYSIS WAS SHOWING HIGH PRESSURE IN CONTROL THIS
MORNING. TEMPERATURES HAD FALLEN TO NEAR CROSSOVER VALUES MAINLY
IN CENTRAL AND SOUTHEAST KANSAS. THIS IS RESULTING IN SOME PATCHY
FOG MAINLY IN SOUTHEAST KANSAS. LATEST SATELLITE LOOP WAS SHOWING
PATCHY AREAS OF MID LEVEL CLOUDS. THIS IS TENDING TO RESTRICT
TEMPERATURES A BIT...BUT WITH THE PERIODIC BREAKS IT MAY RESULT IN
TEMPERATURES DROPPING TO NEAR CROSSOVER VALUES AS WELL.
THEREFORE...WE WENT AHEAD AND MENTION PATCHY FOG ACROSS THE AREA
THIS MORNING. LATER TODAY THE MODELS ARE SHOWING THE SURFACE HIGH
SHIFTING EAST AND ALLOWING FOR WEAK RETURN FLOW TO SETUP ACROSS
CENTRAL AND SOUTH CENTRAL KANSAS. AIR MASS STILL APPEARS TO BE
UNCAPPED. THEREFORE...WE STILL CANNOT RULE OUT A FEW STORMS. IN
FACT...LOCAL WRF IS SHOWING THE MAJORITY OF THE CONVECTION
DEVELOPING IN SOUTHEAST KANSAS IN RESPONSE TO A SUBTLE POTENTIAL
VORTICITY ANOMALY MOVING THROUGH THAT REGION. AS A RESULT...WE
STAYED CLOSE TO THE CURRENT FORECAST ON THE PLACEMENT ON THE
THUNDERSTORM CHANCES.

TONIGHT-SATURDAY:
WE DID NOT MAKE ANY SIGNIFICANT CHANGES TO THIS TIMEFRAME...SINCE
THE MODELS ARE STILL CONSISTENT IN BUILDING THE RIDGE OVER THE
PLAINS. WE MAY SEE A GRADUAL WARMUP TOWARDS SATURDAY AS THE RETURN
FLOW CONTINUES TO INCREASE ALONG WITH THE WARM AIR ADVECTION.

SATURDAY NIGHT-MONDAY NIGHT:
THE MAIN QUESTION DURING THIS TIMEFRAME WILL BE THE STRENGTH OF THE
UPPER LEVEL TROF AND THUNDERSTORM CHANCES ON SATURDAY NIGHT AND
SUNDAY. THE LATEST GFS/GEFS IS SHOWING A TREND TOWARDS A DEEPER TROF
DEVELOPING IN THE PLAINS WHILE THE ECMWF IS NOT AS ROBUST. THE UKMET
APPEARS TO BE IN THE MIDDLE OF THE ROAD WHILE THE RELATIVE MEASURE
OF PREDICTABILITY CHART FROM HPC IS SHOWING RATHER LOW PERCENTAGES
OF A DEEPER TROF. AS A RESULT...WE HAVE FAIRLY LOW CONFIDENCE
WITH REGARDS TO HOW MUCH OF COOL DOWN WE WILL SEE. THEREFORE...I
KEPT TEMPERATURES FAIRLY CLOSE TO THE PREVIOUS FORECAST.
ALTHOUGH...THE MODELS ARE RATHER CONSISTENT ON THE TIMING OF THE
COLD FRONT. AT THIS POINT...IT LOOKS LIKE IT MAY REACH CENTRAL
KANSAS BY SUNDAY MORNING AND BRING A SLIGHT CHANCE OF
THUNDERSTORMS. THIS FRONT IS THEN PROGGED TO MOVE INTO AREAS
SOUTHEAST OF THE KANSAS TURNPIKE BY SUNDAY AFTERNOON AND BRING
MORE CHANCES OF THUNDERSTORMS. CANNOT RULE OUT SOME SCATTERED
STRONG STORMS ALONG AND AHEAD OF THE FRONT...BUT SHEAR PROFILE
LOOKS TO BE RATHER WEAK FOR SEVERE STORMS. THE NEXT QUESTION WILL
BE HOW FAR SOUTH THE BOUNDARY WILL TRAVEL ON MONDAY WHICH WILL
IMPACT THUNDERSTORM CHANCES. WE HAVE STAYED CONSISTENT WITH
PREVIOUS FORECAST FOR NOW.

COX

AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
SURFACE HIGH PRESSURE WILL REMAIN OVER THE AREA FOR THE NEXT 24HRS
WITH LIGHT EASTERLY WINDS EXPECTED. SOME TAF SITES COULD SEE
VISIBILITIES DROP TO 5SM AROUND SUNRISE FOR A COUPLE HOURS...BUT
VFR CONDITIONS WILL PREVAIL DURING THE DAYTIME HOURS. THUNDERSTORM
CHANCES LOOK LOW ON THURSDAY AND WILL NOT MENTION FOR ANY TAF
SITE AT THIS JUNCTURE.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    86  65  87  65 /  20  20  10  10
HUTCHINSON      86  64  87  64 /  20  20  10  10
NEWTON          87  65  86  63 /  20  20  10  10
ELDORADO        86  64  86  63 /  30  30  10  10
WINFIELD-KWLD   87  65  87  64 /  30  30  10  10
RUSSELL         86  64  88  64 /  10  10  10  10
GREAT BEND      86  64  87  64 /  10  10  10  10
SALINA          86  65  88  64 /  20  20  10  10
MCPHERSON       86  64  87  63 /  20  20  10  10
COFFEYVILLE     88  64  86  60 /  20  20  10  10
CHANUTE         87  63  85  60 /  20  20  10  10
IOLA            87  63  85  60 /  20  20  10  10
PARSONS-KPPF    88  64  86  60 /  20  20  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 27, 12:15 PM CST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
115 PM CDT THU MAY 27 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-281815-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
115 PM CDT THU MAY 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND
EVENING...MAINLY EAST OF A LINCOLN TO LYONS TO ANTHONY LINE.
BRIEF...PULSE TYPE STRONG STORMS WILL BE POSSIBLE...CAPABLE OF
WIND GUSTS TO 50 MPH...SMALL HAIL AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER CHANCE OF THUNDERSTORMS IS EXPECTED TO MOVE INTO THE
PICTURE BEGINNING LATE SATURDAY NIGHT AND CONTINUING UNTIL EARLY
NEXT WEEK. THESE STORMS WILL BE IN RESPONSE TO A COLD FRONT MOVING
INTO THE AREA WITH STRONG TO SEVERE THUNDERSTORMS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR
TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED/COX

In the hours before

Special weather statement, May 27, 12:32 PM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
132 PM CDT THU MAY 27 2010

KSZ093-271900-
COWLEY-
132 PM CDT THU MAY 27 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR COWLEY COUNTY...

AT 128 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ARKANSAS CITY...OR 15 MILES SOUTH OF
WINFIELD...AND MOVING SOUTH AT 5 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

DARMOFAL
Local storm report, May 27, 1:11 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
211 PM CDT THU MAY 27 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 PM     TSTM WND GST     ARKANSAS CITY           37.07N 97.04W
05/27/2010  M49 MPH          COWLEY             KS   EMERGENCY MNGR

&&

KED
Special weather statement, May 27, 1:17 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
217 PM CDT THU MAY 27 2010

KSZ093-271945-
COWLEY-
217 PM CDT THU MAY 27 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR COWLEY COUNTY...

AT 214 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS...SCATTERED ACROSS THE COUNTY...AND MOVING
SOUTH AT 15 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS AS WELL AS
VERY HEAVY RAINFALL.

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

DARMOFAL
Special weather statement, May 27, 1:47 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
247 PM CDT THU MAY 27 2010

KSZ093-272015-
COWLEY-
247 PM CDT THU MAY 27 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR COWLEY COUNTY...

AT 244 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF WINFIELD...AND MOVING
SOUTH AT 10 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM ALONG WITH VERY
HEAVY RAINFALL.

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

DARMOFAL
Special weather statement, May 27, 2:06 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
306 PM CDT THU MAY 27 2010

KSZ083-272030-
SEDGWICK-
306 PM CDT THU MAY 27 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SEDGWICK COUNTY...

AT 301 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR DERBY...OR 10 MILES SOUTHEAST OF DOWNTOWN
WICHITA...AND MOVING SOUTH AT 10 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM ALONG WITH VERY
HEAVY RAINFALL.

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

DARMOFAL

The radar

The Wichita radar (KICT), 20 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

3 flood, 1 hail. Local standard time, as filed.

Hail, Sedgwick

When
May 27, 2:17 PM CST
Where
Sedgwick County, 0.55 mi E of Derby
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.550, -97.260

Flood, Sedgwick

When
May 27, 3:15 PM CST to 5:25 PM CST
Where
Sedgwick County, 4.15 mi E of Peck to 6.74 mi SE of Derby
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.479, -97.294

Emergency management, the fire department and law enforcement all reported flooding across portions of eastern and southeast Sedgwick county due to very heavy rainfall rates over a short period of time. Two feet of water was reported over the road at the intersection of Highways 53 and 15 just east of Mulvane, closing Highway 53 on the east side of town. Water was reported in the garages of two homes just east of Mulvane, where 2.40 inches of rain fell in about 1.5 hours. Furthermore, flooding was observed at 61st street north and 95th street east 10 miles east to northeast of downtown Wichita.

Flood, Butler

When
May 27, 4:25 PM CST to 5:25 PM CST
Where
Butler County, 2.87 mi NNW of Benton to 1.27 mi N of Benton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.820, -97.136

Water was reported over various roads just northwest of Benton.

Flood, Sumner

When
May 27, 5:25 PM CST to 7:50 PM CST
Where
Sumner County, 1.38 mi WSW of Mulvane to 5.09 mi SSW of Belle Plaine
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.471, -97.272

Eighty-First Street South and 120th Avenue North were closed due to flooding 2 miles southeast of Mulvane.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234369, 234382, 234386, 234395.